Background: Hypersensitivity reactions to anaesthetic agents are rare but often severe, with a mortality ranging from 4 to 9% in IgE-mediated events. Identification of the risk factors may contribute to limit the incidence of these reactions. The aim of our study was to search for possible risk factors of severe perioperative hypersensitivity reactions in our study population. Methods: For this study we retrospectively reviewed data from 193 patients who experienced drug hypersensitivity reactions during general anaesthesia. The diagnostic protocol consisted of 1) history of the reaction, 2) measurement of serum baseline tryptase and specific IgE-assays for latex, beta-lactams and succinylcholine, 3) skin tests for the agents listed in the anaesthesia chart and for others likely to be safe for future use, latex, and others medications administered during the perioperative period (i.e. antibiotics), 4) subdivision of our patients on the basis of two criteria: a) grade of severity of clinical reactions according to the Ring and Messmer classification; b) results of skin tests and/or serum specific IgE-assays. Results: One hundred of 193 patients had reactions of grade I, 32/193 patients had reactions of grade II, 55/193 patients had reactions of grade III and 6/193 patients had reactions of grade IV. A diagnosis of IgE-mediated reaction was established in 55 cases (28.50%); the most common causes were neuromuscular blocking agents, followed by latex and beta-lactams. Severe reactions were associated with older age (p = 0.025), asthma (p = 0.042), history of hypertension (p = 0.001), intake of serum angiotensin converting enzyme inhibitor medication (p = 0.012) or serum angiotensin II antagonist (p = 0.033), higher levels of basal tryptase (p = 0.0211). Cardiovascular symptoms (p = 0.006) and history of hypersensitivity to antibiotics (p = 0.029) were more frequently reported in IgE-mediated reactions. Conclusions: We confirmed the relevance of several clinical features as risk factors for anaphylactic reactions induced by anaesthetic agents: older age, asthma, hypertension and antihypertensive drugs. We observed increased levels of serum basal tryptase in severe reactions: this finding may signify that this biomarker is useful for the identification of patients at risk.
Identification of risk factors of severe hypersensitivity reactions in general anaesthesia / C. Mirone, D. Preziosi, A. Mascheri, G. Micarelli, L. Farioli, L.G. Balossi, J. Scibilia, J. Schroeder, L.M. Losappio, M.G. Aversano, C. Stafylaraki, M. Nichelatti, E.A. Pastorello. - In: CLINICAL AND MOLECULAR ALLERGY. - ISSN 1476-7961. - 13:1(2015), pp. 11.1-11.8.
|Titolo:||Identification of risk factors of severe hypersensitivity reactions in general anaesthesia|
PASTORELLO, ELIDE ANNA (Corresponding)
|Parole Chiave:||Age; Anaphylaxis; Angiotensin-converting enzyme inhibitor; General anaesthesia; Hypersensitivity; Hypertension; Neuromuscular blocking agents; Risk factors; Serum tryptase; Severity; Molecular Biology; Immunology and Allergy; Immunology|
|Settore Scientifico Disciplinare:||Settore MED/09 - Medicina Interna|
|Data di pubblicazione:||2015|
|Digital Object Identifier (DOI):||http://dx.doi.org/10.1186/s12948-015-0017-9|
|Appare nelle tipologie:||01 - Articolo su periodico|